Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2004, 6:52 AM CDT for Butler County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2004, 6:52 AM CDT (11:52 UTC)
- Expired
- May 18, 2004, 7:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:14 AM CDT | HAIL 0.75 | 2 W El Dorado, KS | |
| May 18, 7:22 AM CDT | HAIL 0.75 | El Dorado, KS | |
| May 18, 7:40 AM CDT | HAIL 0.75 | 3 Nw Rosalia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 181152 SVRICT KSC015-181245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 652 AM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 AM CDT. * AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF EL DORADO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR EL DORADO AROUND 655 AM CDT... NEAR MILE POST 81 ON THE KANSAS TURNPIKE AROUND 705 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 745 AM CDT. LAT...LON 3790 9702 3779 9699 3777 9654 3803 9655 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:45 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 18, 3:45 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT TUE MAY 18 2004 .DISCUSSION... MAIN CONCERNS TODAY ARE CONVECTION TDY. TDY: INTERESTING FORECAST IN THE SHORT TERM WITH CONVECTION MAINLY NORTH OF THE AREA. ISENTROPIC LIFT AND 700H S/WV STARTING TO INITIATE SOME CONVECTION IN NERN KS ATTM ALONG THE MAIN SYNOPTIC BOUNDARY. DO EXPECT SHRA/TSRA INCREASING TRENDS TO CONTINUE ACROSS NERN KS THIS MORNING AS ISENTROPIC LIFT CONTINUES DURING THE AM HOURS. MAY SEE SOME OF THIS CONVECTION DROP DOWN INTO NRN PARTS OF THE CWA LATER THIS MORNING, SO WILL CARRY SOME POPS FOR THIS AREA DURING THE AM. NEXT CONCERN IS CONVECTION CHCS THIS AFTN. EARLIER THINKING WAS STATIONARY FRONT WOULD SAG SOUTH INTO SERN KS PROVIDING CONVECTION CHCS, BUT LATEST MODEL TRENDS ARE TO WASH THIS FRONT OUT ACROSS NERN KS THIS AFTN, WITH MAIN CONVECTION FOCUS IN ERN/SERN KS DEPENDENT ON ANY MESOSCALE OUTFLOW BOUNDARY GENERATED BY THIS MORNINGS CONVECTION. ALSO, MESOETA DOES SUGGEST THAT A PSUDO-WARM FRONT WILL MOVE OUT OF OK THIS AFTN WITH MID LEVEL WARMING CAPPING OFF ANY CONVECTION SOUTH OF THE WARM FRONT. DIFFICULT TO PINPOINT WHERE THESE BOUNDARY WILL BE LOCATED AND WHERE CONVECTION WILL INITIATE IN THE ERN HALF OF KS TODAY BUT VERY UNSTABLE AIRMASS IN PLACE FOR SVR WX CHC IF ANY TSRA THAT DOES DVLP. ALSO LOW LEVEL WIND SHEAR CLOSER TO THE WARM FRONT/OUTFLOW BOUNDARY ALSO SUGGESTS AN ISOLATED TORNADO THREAT. SO WILL GO WITH CHC POPS IN MOST LOCATIONS TODAY, WITH MODEL SOUNDINGS SUGGESTING MID LEVEL WARMING MAY BRING TSRA CHCS TO AN END AFTER 00Z/WED. SO EXPECT TSRA CHCS TO DIMINISH DURING THE EVENING HOURS. WED-THU NIGHT: FRONTAL BOUNDARY LIFTS BACK NORTH LATE TNGT OR DURING DAY WED. WITH WEAK MID LEVEL WAA AND RIDGING CAPPING OFF ANY TSRA CHCS. WITH LOTS OF SUNSHINE AND MID LEVEL TEMPS WARMING, WILL SEE TEMPS WARM NICELY INTO THE LOW 90 TO UPPER 80S IN MOST LOCATIONS FOR WED. WRN END OF THE FRONTAL BOUNDARY SAGS BACK INTO WRN KS BY THU NIGHT WITH LOTS OF SUNHSINE DURING THE DAY ON THU. CONVECTION POSSIBLE WEST OF THE AREA TRYING TO MOVE BACK INTO CEN KS AFTER MIDNIGHT THU AS FRONTAL BOUNDARY STALLS. SO WILL KEEP A LOW POP GOING IN THIS AREA FOR THIS CHC LATE THU NIGHT. FRI-SAT: SW UPPER FLOW CONTINUES DURING THIS PERIOD WITH QUASI STATIONARY FRONTAL BOUNDARY MOVING FURTHER NORTH IN RESPOSE TO THE WEAK MID LEVEL WAA. SO THIS TIME FRAME LOOKS DRY AND WARM FOR NOW WITH MID LEVEL CAP AND LACK OF ANY LOW LEVEL FOCUS KEEPING TSRA CHCS NIL. SUN-MON: TIMING OF THE NEXT S/WV TO COME OUT OF THE SW FLOW COMES INTO THE AREA ON SUN. ECM AND GFS DIFFER ON THE PLACEMENT OF THIS S/WV AS MOVES ACROSS KS WITH THE ECM FURTHER NORTH AND WEAKER. EVEN WITH MODEL DIFFERENCES, SFC LOW DVLPMNT ACROSS KS LEADS TO CHCS FOR TSRA ON SUN INTO MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 77 65 91 67 / 20 20 5 10 HUTCHINSON 74 64 94 66 / 20 20 5 10 NEWTON 74 64 91 66 / 30 20 5 10 ELDORADO 75 65 90 67 / 30 30 5 10 STROTHER FIELD 78 66 91 67 / 20 20 5 10 RUSSELL 71 61 96 63 / 20 20 5 10 GREAT BEND 72 63 96 64 / 20 20 5 10 SALINA 71 62 93 64 / 40 20 5 10 MCPHERSON 72 64 93 65 / 30 20 5 10 COFFEYVILLE 79 66 87 67 / 30 20 5 10 CHANUTE 75 66 87 67 / 40 30 5 10 IOLA 73 66 87 67 / 40 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 22/KETCHAM
Hazardous weather outlook, May 18, 5:45 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE WICHITA KS 545 AM CDT TUE MAY 18 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 545 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF TWO ROUNDS OF SEVERE WEATHER ACROSS THE AREA TODAY. THIS MORNINGS THUNDERSTORMS MAY PRODUCE LARGE HAIL, MAINLY ALONG AND EAST OF THE TURNPIKE AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. OUTFLOW BOUNDARIES FROM THE MORNING CONVECTION, AND AN APROACHING WARM FRONT OUT OF OKLAHOMA WILL LEAD TO REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. THE MAIN AREA OF CONCERN THIS AFTERNOON IS MAINLY EAST OF THE TURNPIKE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS, BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO CENTRAL KANSAS LATE THURSDAY AND AGAIN THIS WEEKEND. ITS TOO EARLY TO TELL IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON MAINLY EAST OF THE TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM
In the hours before
Local storm report, May 18, 4:44 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 1 S NEW CAMBRIA 38.87N 97.51W
05/18/2004 1.00 INCH SALINE KS LAW ENFORCEMENT
&&
KETCHAMLocal storm report, May 18, 5:53 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0543 AM HAIL 3 SE MARION 38.32N 96.98W
05/18/2004 0.88 INCH MARION KS LAW ENFORCEMENT
&&
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | ICT | Russell | 66 min |
| May 17, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 67 min |
| May 18, 5:29 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| May 18, 6:46 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| May 18, 7:33 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 72 min |
| May 18, 7:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.